[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.87.121.0. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 1985

Maculopapular Rash in a Patient With Acquired Immunodeficiency Syndrome

Author Affiliations

Baylor College of Medicine, Houston

Arch Dermatol. 1985;121(11):1455-1456. doi:10.1001/archderm.1985.01660110103026
Abstract

REPORT OF A CASE  A 53-year-old homosexual man was admitted for the second time to the Veterans Administration Hospital, Houston. During his first admission, three months previously, Pneumocystis carinii pneumonia had been diagnosed. The patient was treated with sulfamethoxazole and trimethoprim (Bactrim). He developed a widespread maculopapular, blanchable, erythematous eruption. A biopsy specimen was interpreted by the dermatology consultant to be a drug rash secondary to sulfamethoxazole and trimethoprim therapy. The patient was then given pentamidine in lieu of sulfamethoxazole and trimethoprim, which resulted in the resolution of his rash. His course was complicated by bronchoscopy-related pneumothorax and Staphylococcus epidermidis cellulitis. He was also found to have esophageal candidiasis, abnormal liver function, decreased renal function, leukopenia, an inverted T-cell population ratio (38% suppressor and 3% helper cells), and elevated titers of cytomegalovirus (1:256) and Epstein-Barr virus (1:1,280). His condition improved, and he was discharged while receiving treatment with pentamidine, which

First Page Preview View Large
First page PDF preview
First page PDF preview
×